Hail, McLean
- When
- August 22, 3:23 PM CST
- Where
- McLean County, Beech Grove
- Measured
- 1 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 37.617, -87.400
Thunderstorms developed along and ahead of a cold front that moved southward across western Kentucky. The storms produced torrential rainfall and continuous lightning after dark.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PAH wrote it up.
Thunderstorms developed along and ahead of a cold front that moved southward across western Kentucky. The storms produced torrential rainfall and continuous lightning after dark. Rainfall at a co-operative observer station in Canton (Trigg County) measured 4.10 inches in three hours. The storms downed many trees, including a few that landed on homes, but there were no reports of structures damaged directly by wind. Isolated reports of large hail were received. A weak tornado produced a broken path of tree damage in western Calloway County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Aug 22, 1:57 PM CST, 1 hour 26 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PADUCAH KY 257 PM CDT FRI AUG 22 2003 MAIN FORECAST CHALLENGE REMAINS THE SMALL CHANCE FOR SHOWER AND THUNDERSTORM ACTIVITY THIS EVENING. ANOTHER CONCERN IS THE TEMPERATURE FORECAST FOR THE NEXT WEEK. LATEST SURFACE ANALYSIS PLACES THE COLD FRONT FROM JUST SOUTH OF KEVV TO SOUTH OF KMDH TO NORTH OF KPOF. THIS LOCATION IS NOT TOO TERRIBLY FAR FROM WHAT THE GFS HAS BEEN FORECASTING ALL ALONG. THEREFORE...WE WILL MAINTAIN OUR PREFERENCE FOR THE GFS IN PREPARING THIS FORECAST. CONVECTION HAS REALLY HAD A TOUGH TIME DEVELOPING THIS AFTERNOON DUE TO THE LACK OF MOISTURE (AS EVIDENCED ON WATER VAPOR IMAGERY) AND A CAPPING INVERSION AROUND 700 MB. WHILE THE BEST COMBINATION OF DYNAMICS...MOISTURE...AND INSTABILITY WILL REMAIN TO OUR EAST THIS EVENING...WE STILL CANNOT RULE OUT THE DEVELOPMENT OF ISOLATED THUNDERSTORMS...MAINLY OVER WESTERN KENTUCKY. ANY CONVECTION THAT DOES FIRE THIS EVENING SHOULD BE GONE BY 9 OR 10 PM. AS THE UPPER HIGH GRADUALLY SHIFTS EAST THIS WEEKEND...BONE DRY AIR WILL ACCOMPANY IT. THIS WILL RESULT IN ABUNDANT SUNSHINE AND SIGNIFICANTLY DRIER CONDITIONS. WHILE TEMPERATURES WILL STILL BE IN THE MID TO UPPER 80S...THIS WILL BE A SIGNIFICANT CHANGE FROM THE PAST FEW DAYS. THE REPRIEVE FROM THE HEAT AND HUMIDITY WILL NOT LAST LONG...AS 90S ARE EXPECTED TO RETURN TO PARTS OF THE AREA AS EARLY AS SUNDAY. THE LATEST LONG-RANGE SOLUTIONS ARE FASTER IN BRINGING THE NEXT FRONT SOUTH INTO THE AREA MID WEEK NEXT WEEK. AS A RESULT...SHIFTED THE WED/THU CHANCE FOR PRECIPITATION BACK TO TUE/WED...WITH A RETURN TO SLIGHTLY COOLER AND DRIER CONDITIONS TOWARD THE END OF NEXT WEEK. MOS GUIDANCE HAS BEEN RUNNING TOO COOL AS OF LATE. AS A RESULT... HEDGED TOWARD THE WARMER OF THE FWC/MAV NUMBERS OVER THE WEEKEND... THEN A COUPLE OF DEGREES ABOVE MEX ALL NEXT WEEK. .PAH...NONE. PRESLEY
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100- 107>112-114-231000- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PADUCAH KY 1215 PM CDT FRI AUG 22 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MISSOURI...SOUTHERN ILLINOIS...SOUTHWEST INDIANA AND WESTERN KENTUCKY. .DAY ONE...TODAY AND TONIGHT HEAT AND HUMIDITY WILL COMBINE FOR ANOTHER UNCOMFORTABLE AFTERNOON. WITH HIGH TEMPERATURES IN THE LOWER TO MID 90S...HEAT INDICES BETWEEN 100 AND 110 DEGREES ARE LIKELY THIS AFTERNOON. THE WARMEST READINGS WILL EXIST OVER SOUTHEAST MISSOURI AND EXTREME WEST KENTUCKY LATER THIS AFTERNOON. A COLD FRONT WILL MAKE ITS WAY ACROSS THE QUAD STATE REGION TODAY AND THIS EVENING. AS IT DOES...SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE THROUGHOUT THE DAY...WITH THE BEST CHANCES OVER WESTERN KENTUCKY. THE CHANCES FOR SHOWER AND THUNDERSTORM ACTIVITY WILL TAPER OFF FROM NORTH TO SOUTH THROUGHOUT THE LATE AFTERNOON AND EARLY EVENING HOURS...BEFORE THE FRONT EXITS THE QUAD STATE REGION LATER TONIGHT. ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE. THE MAIN THREATS INCLUDE DAMAGING WINDS AND LARGE HAIL. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THERE IS A CHANCE OF THUNDERSTORMS BY THE MIDDLE OF NEXT WEEK...AS ANOTHER FRONT APPROACHES US FROM THE NORTHWEST. AT THIS TIME...THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME. RJP
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100- 107>112-114-222100- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PADUCAH KY 1228 PM CDT FRI AUG 22 2003 ...HEAT INDICES BETWEEN 100 AND 110 THIS AFTERNOON... OPPRESSIVE HEAT AND HUMIDITY WILL COMBINE TO PRODUCE HEAT INDEX VALUES BETWEEN 100 AND 110 DEGREES THIS AFTERNOON. THE MOST DANGEROUS CONDITIONS WILL EXIST OVER SOUTHEAST MISSOURI...WHERE THE HEAT INDEX WILL LIKELY EXCEED 105 FOR SEVERAL HOURS. BECAUSE OF THE EXCESSIVE HEAT...IT WOULD BE BEST TO RESCHEDULE OUTDOOR ACTIVITIES TO A COOLER TIME...SUCH AS THIS EVENING OR OVER THE WEEKEND. IF YOU MUST BE OUTDOORS FOR AN EXTENDED PERIOD OF TIME...WEAR LOOSE-FITTING...LIGHTWEIGHT...LIGHT-COLORED CLOTHING. STAY IN THE SHADE AS MUCH AS POSSIBLE. DRINK PLENTY OF WATER OR OTHER NON-ALCOHOLIC FLUIDS EVEN WHEN YOU ARE NOT THIRSTY. SPEND MORE TIME IN AIR CONDITIONED PLACES. PRESLEY
The national radar mosaic for the moment the first event began.
12 thunderstorm wind, 4 hail, 1 flash flood, 1 tornado. Local standard time, as filed.
A few trees were blown down.
Trees were blown down near Richland.
A spotter reported trees down.
Emergency management officials reported trees blown down.
A spotter reported trees down.
Several trees were blown down.
A few trees were blown down.
A co-operative observer reported 1 inch hail.
Several trees were blown down.
A tree fell on a house 4 miles west of Benton. Trees were blown down in Brewer.
Several trees were blown down.
A co-operative observer reported several trees blown down.
Several streets in and around Hopkinsville were closed for several hours after being flooded. Several roads were briefly closed between Hopkinsville and Gracey, as well as between Hopkinsville and Herndon. The flooding was caused by a slow-moving area of thunderstorms.
Numerous trees were blown down, including one that fell on a house.
Numerous trees were blown down along a six-mile stretch of Highway 80 between Mayfield and Fancy Farm. Some of the trees landed on the highway, and several vehicles crashed into them. Although at least one person was trapped in their vehicle, there were no injuries. A tree fell through the roof of a house in Kaler. Trees were down in several parts of Mayfield.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kentucky in 2003Every state in 2003This day in weather historyThe tornado archive for Kentucky, 2003Warnings in Kentucky, August 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5379296, 5378903, 5378990, 5378991, 5378992, 5378993, 5378994, 5378995, 5378996, 5378997, 5378998, 5378999, 5379291, 5379292, 5379293, 5379297, 5379294, 5379295.